Texas, 2024

Hail in Texas, May 17, 2024

May 17, 2024 · NWS BRO · 8 events in 1 county or zone

A rather vigorous shortwave and a nearby surface cold front was the focus of scattered strong to severe thunderstorms during the morning of May 17. Two small but potent thunderstorms moved through southern |Hidalgo County between 7 and 830 AM on May 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A rather vigorous shortwave and a nearby surface cold front was the focus of scattered strong to severe thunderstorms during the morning of May 17.

Two small but potent thunderstorms moved through southern |Hidalgo County between 7 and 830 AM on May 17th. A larger thunderstorm|moved across Brooks and Jim Hogg County between 930 and 11 AM. The |Hidalgo County storms produced hail between quarter and golf ball |diameter, with some instances of hail covering the ground and lasting|more than 10 minutes. Notable damage was not reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 17, 5:25 AM CST, 50 minutes earlier.

Area forecast discussion, May 17, 5:25 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
625 AM CDT Fri May 17 2024

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 407 AM CDT Fri May 17 2024

Key Messages:

* Low to medium (20-50%) chance for showers and thunderstorms today
  (greatest chance Northern Ranchlands)

* All of Deep South Texas including the Rio Grande Valley is under a
  Marginal (Level 1 out of 5) Threat for Severe Thunderstorms today

* Saturday will mark the beginning of another stretch of very warm
  and hot conditions

The main forecast concern for Deep South Texas and the Rio Grande
Valley will be the potential for showers and thunderstorms today and
again later this afternoon/evening. A stalled out cold frontal
boundary over the Northern Ranchlands and a shortwave overhead will
be the focus of showers and thunderstorms potentially developing
over the local forecast area today. Currently, there is a low to
medium chance ranging from 20-50% for showers and thunderstorms
today with the lower chances along the Rio Grande Valley and the
higher chances over the Northern Ranchlands (in closer proximity to
the aforementioned frontal boundary).

With the local forecast area placed on/near the right entrance region
of an 80-100 kt jet overhead, Showalter values indicating a
moderately to very unstable atmosphere, MLCAPE values between 500-
1,000 J/kg, MUCAPE values between 1,000-3,000 J/kg, and decent mid-
level lapse rates of around 7C/km, there is enough large scale
forcing and instability in place for storms to develop.
Additionally, with 0-6km bulk shear values between 50-60 kts, any
storms that develop will have the potential for becoming strong to
severe with the capabilities of some hail and/or damaging winds.
Given the overall atmospheric dynamics and synoptic pattern in
place, all of Deep South Texas and the Rio Grande Valley run the
risk of isolated severe weather today. The Storm Prediction Center
(SPC) in Norman, OK has placed the entire area under a "Marginal
(Level 1 out of 5) Risk" for severe weather today. Again, the main
threats will be isolated damaging wind gusts and hail. Finally, any
storms that do form will also have the capabilities of producing
heavy rainfall with PWAT values between 1.75-2.30 inches (1 to 3
STDEVs above normal).

Otherwise, expect for today to be mostly cloudy, warm, humid, and
hazy. High temperatures are expected to range between 90-95F this
afternoon (cooler near/along the coast due to continued onshore flow
out of the east-northeast).

The storm threat comes to an end later this evening/tonight as the
frontal boundary lifts northward and high pressure begins to
strengthen. Tonight will once again be another warm and muggy night.
Given the copious amounts of low level moisture in place, some
patchy mist/fog is also possible once again tonight as well. Low
temperatures are expected to be in the 70s most places with similar
dewpoint values (narrow dewpoint depressions).

After a day of relatively cooler temperatures, Saturday will begin
another stretch of very warm to hot days as forecast models and
ensembles show ridging strengthening and 500 mb geopotential heights
increasing over the region. During the day on Saturday, the northern
fringe of a 591 dam heat dome will encompass most, if not all of the
area. Additionally, the 1000-500 mb thickness values increase over
the area as well with values returning to around 580 dam. This
implies 850 mb temperatures reaching the lower 20s (degree Celsius)
which will translate to surface temperatures in the mid 90s to near
lower 100s on Saturday across Deep South Texas and the Rio Grande
Valley. This coupled with dewpoints in the 70s will result in heat
indices ranging between 103-111F on Saturday (just below Heat
Advisory criteria).

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 407 AM CDT Fri May 17 2024

Mid-level ridging will build over Texas through the period leading
to warming temperatures with triple digits across the Rio Grande
Plains on Sunday afternoon with mid to upper 90s across the rest of
the area, except for the 80s near the coast. The triple digits will
expand eastward through the week, reaching the I-69c/US 77 corridor
by Tuesday. High humidity combined with the hot temperatures will
lead to "feels like" temperatures exceeding 110 degrees in many
areas and Heat Advisories will likely be needed Monday through
Friday. Overnight temperatures each night will remain warm with lows
falling into the upper 70s to low 80s. The NWS HeatRisk tool
highlights a major risk of heat-related impacts for those that are
not properly hydrated or do not have effective cooling in place
through the week. The combination of lack of moisture and subsidence
will generally maintain rain-free conditions across Deep South Texas
through the long term.

&&

.AVIATION...
(12Z TAFS)
Issued at 625 AM CDT Fri May 17 2024

Through 12z Saturday....MVFR-IFR conditions are expected to prevail
through most if not all of the 12z TAF period due to the combination
of haze, mist/fog this morning, and low ceilings. There could be
periods this afternoon of VFR conditions. There is a slight chance
for showers and thunderstorms this morning and then again this
afternoon/evening. Due to the low probability and uncertainties with
coverage, have not included any headlines in the TAFs. If confidence
increases, will make the neccesary amendments to the TAFs. For
tonight, patchy mist/fog and low stratus are possible once again.

East-northeast winds 5-10 kts will prevail through the day today.
Tonight, winds are expeted to trend towards light and variable to
calm.

&&

.MARINE...
Issued at 407 AM CDT Fri May 17 2024

Today through Saturday: Light to moderate winds will yield low to
moderate seas today through Saturday. While marine conditions are
mostly favorable today through Saturday, there remains a
"Moderate Risk" for rip currents along the are beaches through
Saturday.

Saturday night through Thursday: Light to moderate winds with
moderate seas of generally 3 to 5 ft will persist through late in
the week. A slighlty enhanced pressure gradient each afternoon,
especially next week, could lead to periods of Small Craft
Caution.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             92  78  94  78 /  20  20  10   0
HARLINGEN               92  75  95  75 /  30  20  10   0
MCALLEN                 94  77  98  78 /  40  20  10   0
RIO GRANDE CITY         92  74  99  76 /  40  20   0   0
SOUTH PADRE ISLAND      85  80  85  80 /  20  30  10   0
BAYVIEW/PORT ISABEL     88  77  90  78 /  30  20  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...23-Evbuoma
LONG TERM....63-KC
AVIATION...23-Evbuoma

In the hours before

Special weather statement, May 17, 3:39 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Brownsville TX
439 AM CDT Fri May 17 2024

TXZ248-171015-
Zapata TX-
439 AM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ZAPATA COUNTY
THROUGH 515 AM CDT...

At 438 AM CDT, Doppler radar was tracking a strong thunderstorm near
San Ygnacio, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
San Ygnacio, Bustamante, Medina, Zapata County Airport, and Las
Palmas.

This includes US Highway 83 between mile markers 746 and 764.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2709 9943 2710 9944 2713 9943 2714 9943
      2722 9935 2715 9916 2699 9907 2691 9932
      2692 9934 2693 9937 2696 9939 2697 9939
      2698 9938 2702 9942 2701 9943 2702 9945
      2706 9945
TIME...MOT...LOC 0938Z 237DEG 29KT 2696 9950

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Caceres
Special weather statement, May 17, 6:12 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Brownsville TX
712 AM CDT Fri May 17 2024

TXZ249-250-252-171300-
Brooks TX-Jim Hogg TX-Starr TX-
712 AM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JIM HOGG...NORTH
CENTRAL STARR AND WESTERN BROOKS COUNTIES THROUGH 800 AM CDT...

At 712 AM CDT, Doppler radar was tracking a strong thunderstorm near
Viboras, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Agua Nueva, San Rafael Ranch Airport, and Puesta Del Sol Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2664 9872 2674 9885 2720 9848 2701 9814
TIME...MOT...LOC 1212Z 224DEG 41KT 2677 9873

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ATE
Special weather statement, May 17, 6:15 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
715 AM CDT Fri May 17 2024

TXZ253-353-171245-
Southern Hidalgo TX-Northern Hidalgo TX-
715 AM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HIDALGO COUNTY
THROUGH 745 AM CDT...

At 714 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jimmy Carter High School, or near La Joya, moving northeast at 35
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Penitas, Sullivan City, La Joya, Los Ebanos, Mccook, Narciso G.
Cavazos Elementary School, Abram-Perezville, Cesar Chavez Middle
School, Doffing, and John F Kennedy Elementary School.

This includes US Highway 83 between mile markers 840 and 850.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2621 9851 2622 9850 2622 9852 2623 9852
      2623 9853 2625 9855 2625 9856 2624 9855
      2622 9856 2624 9857 2623 9858 2624 9858
      2660 9839 2643 9812 2620 9844 2623 9845
      2622 9848 2620 9848
TIME...MOT...LOC 1214Z 230DEG 32KT 2629 9851

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ATE

The radar

The Brownsville radar (KBRO), 115 km away, was scanning. The volume nearest the first event began at 12:15 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Hidalgo

When
May 17, 6:15 AM CST
Where
Hidalgo County, 0.62 mi E of Havana
Measured
1.5 in hail
Reported by
Public
Coordinates
26.250, -98.510

Video showed hail dominant precipitation along P.J. Garza Road near Expressway 83.

Hail, Hidalgo

When
May 17, 6:23 AM CST
Where
Hidalgo County, 3.33 mi NW of Lindsay Gardens
Measured
1 in hail
Reported by
Public
Coordinates
26.320, -98.350

Video showed quarter size hail near the intersection of La Homa Road and Mile 7 Road north of Mission.

Hail, Hidalgo

When
May 17, 6:25 AM CST
Where
Hidalgo County, 3.03 mi NNW of Lindsay Gardens
Measured
1 in hail
Reported by
Public
Coordinates
26.320, -98.340

Quarter size hail briefly covered the ground in the vicinity of Doffing Road and Conway Avenue north of Mission.

Hail, Hidalgo

When
May 17, 6:25 AM CST
Where
Hidalgo County, 3.51 mi N of Penitas
Measured
1 in hail
Reported by
Public
Coordinates
26.280, -98.440

Quarter size hail was reported near the intersection of Tom Gil and 3 Mile Line Road.

Hail, Hidalgo

When
May 17, 6:27 AM CST
Where
Hidalgo County, 5.54 mi NW of Lindsay Gardens
Measured
0.88 in hail
Reported by
Public
Coordinates
26.330, -98.390

Nickel size hail was reported in the Citrus City area near/along the West 7 Mile Road.

Hail, Hidalgo

When
May 17, 6:30 AM CST
Where
Hidalgo County, 4.15 mi NW of Lindsay Gardens
Measured
1 in hail
Reported by
COOP Observer
Coordinates
26.320, -98.370

A former COOP Observer reported quarter size hail briefly covering the ground just south of the intersection of 7 mile and North Doffing Road in Citrus City.

Hail, Hidalgo

When
May 17, 6:56 AM CST
Where
Hidalgo County, 2.48 mi E of Hidalgo
Measured
1.5 in hail
Reported by
Public
Coordinates
26.100, -98.230

Quarter to ping pong size hail was reported near the intersection of McColl and Military Highway...US 281.

Hail, Hidalgo

When
May 17, 7:04 AM CST
Where
Hidalgo County, 2.79 mi SE of (Mfe)miller Intl Arp
Measured
1.75 in hail
Reported by
Public
Coordinates
26.140, -98.200

A few golf ball size hail stones were observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173889, 1173891, 1173892, 1173893, 1173894, 1173896, 1173895, 1173890.